Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 80, NWS St. Louis, MO

May 26, 2010Bond County, Clinton County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2010, 3:22 PM CDT for Bond County, Clinton County, Madison County, Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2010, 3:22 PM CDT (20:22 UTC)
Expired
May 26, 2010, 3:45 PM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:30 PM CDTHAIL 0.25Highland, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS53 KLSX 262022
SVRLSX
ILC005-027-119-262045-
/O.NEW.KLSX.SV.W.0080.100526T2022Z-100526T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT WED MAY 26 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 345 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHLAND...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGHLAND...ST. ROSE...ST. JACOB...AVISTON AND TRENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3856 8962 3861 8971 3866 8971 3866 8980
      3869 8985 3888 8967 3875 8948
TIME...MOT...LOC 2022Z 031DEG 3KT 3876 8961
WIND...HAIL 60MPH 1.00IN

$$

TRUETT
1 follow-up statement
607 
WWUS53 KLSX 262045
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT WED MAY 26 2010

ILC005-027-119-262054-
/O.EXP.KLSX.SV.W.0080.000000T0000Z-100526T2045Z/
CLINTON IL-MADISON IL-BOND IL-
345 PM CDT WED MAY 26 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOND...
SOUTHEASTERN MADISON AND NORTHWESTERN CLINTON COUNTIES WILL EXPIRE AT
345 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL OCCURRING WITH THIS STORM....SO THOSE 
TRAVELING THROUGH THE HIGHLAND AREA...INCLUDING INTERSTATE 
70...SHOULD BE ON THE LOOKOUT FOR STANDING WATER ON ROADS.

LAT...LON 3856 8962 3861 8971 3866 8971 3866 8980
      3869 8985 3888 8967 3875 8948
TIME...MOT...LOC 2044Z 031DEG 3KT 3874 8962

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:05 PM CDT, 17 minutes earlier.

Area forecast discussion, May 26, 3:05 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT WED MAY 26 2010

.DISCUSSION...
/304 PM CDT WED MAY 26 2010/

SCATTERED SHOWERS AND THUNDERSTORMS HAVE POPPED UP ONCE AGAIN
TODAY...MAINLY ALONG AND EAST OF A QUINCY TO STEELEVILLE LINE...AND
SLOWLY DRIFTING TO THE SOUTH. SO MAIN FORECAST ISSUE IN THE SHORT
TERM IS DEALING WITH THE DAILY DIURNAL CHANCES OF SHOWERS AND
THUNDERSTORMS...BEFORE STRONGER RIDGE BUILDS IN ON FRIDAY...DRYING
THINGS OUT AND SURPRESSING ANY ACTIVITY FOR THE FIRST HALF OF THE
HOLIDAY WEEKEND.

ACTIVITY WILL PERSIST THIS EVENING...MAINLY ACROSS EASTERN HALF OF
CWA...BEFORE SLOWLY DIMINISHING. OTHERWISE...EXPECT MILD AND HUMID
CONDITIONS WITH LOWS ONLY IN THE LOW TO MID 60S TONIGHT.

ON THURSDAY...WILL SEE A DECENT SHORTWAVE SLIDE SOUTH THROUGH THE
AREA WITH AN EVEN BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING...THOUGH DO NOT EXPECT ANY WIDESPREAD SEVERE WEATHER...
JUST SOME ISOLATED CHANCES OF HAIL...GUSTY WINDS OR VERY HEAVY
RAINFALL. ANOTHER WARM DAY WITH HIGH TEMPERATURES IN THE LOW TO MID
80S.

BY THURSDAY EVENING...ACTIVITY WILL FINALLY COME TO AN END AS DECENT
SURFACE RIDGE BUILDS IN WITH DRIER AIR SINKING SOUTH. TEMPS WILL DIP
INTO THE UPPER 50S WITH CLEARING SKIES.

DRY WEATHER TO CONTINUE THROUGH SUNDAY WITH HIGH TEMPS IN THE 80S
EACH DAY. HOWEVER...ANOTHER WEATHER SYSTEM WILL APPROACH THE REGION
SUNDAY NIGHT WITH A COLD FRONT SLIDING THROUGH AREA AND STALLING
JUST SOUTH OF THE FORECAST AREA BY MONDAY. STILL NOT CONFIDENT ON
EXACT TIMING OF THIS SYSTEM SO HAVE SILENT 20 POPS SUNDAY NIGHT WITH
LOW CHANCE POPS MONDAY...MEMORIAL DAY. WITH FRONT STALLED TO OUR
SOUTH COULD SEE ADDITIONAL ACTIVITY OVER SOUTHEASTERN PORTIONS OF
FORECAST AREA ON TUESDAY.

BYRD
&&

.AVIATION...
/104 PM CDT WED MAY 26 2010/

AMS-TYPE THUNDERSTORMS WILL CONTINUE TO THREATEN TAFS THROUGHOUT
THE PERIOD. IN THE ABSENCE OF SYNOPTIC SCALE FORCING CONVECTIVE
TRENDS WILL PRIMARILY BE DRIVEN BY STORM INTERACTIONS/OUTFLOW
BOUNDARIES...WHICH NECESSIATES USING NOWCAST TECHNIQUES TO PIN
DOWN SPECIFICS ONCE THE CONVECTION GETS GOING. WILL INTITIALLY
HIGHLIGHT THREAT WITH CB CLOUD GROUPS AT UIN AND COU...AND VCTS AT
STL AND SUS DUE TO DEVELOPMENT THAT OCCURRED OVER STL CITY JUST
BEFORE 18Z. GREATEST COVERAGE SHOULD BE TIED TO MAX AFTERNOON
HEATING SO HAVE CONTINUED PREVIOUS FORECAST TRENDS OF ENDING TSRA
THREAT AT 03Z...HOWEVER AS HAS BEEN THE CASE THE PAST FEW EVENINGS
STORMS MAY CERTAINLY LINGER WELL PAST THAT TIME FRAME. WILL LET
EVENING SHIFT FINE TUNE THOSE DETAILS.

SPECIFICS FOR KSTL...IN ADDITION TO ABOVE REASONING...ROBUST STORM
THAT FORMED NEAR DOWNTOWN HAS PRODUCED A WELL-DEFINED OUTFLOW
BOUNDARY THAT THE TDWR DATA INDICATES IS PROPAGATING WNW TOWARD
STL...SO HAVE INCLUDED AN HOUR OR TWO OF SE WIND BEGINNING AT
1830Z.

TRUETT
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 26, 12:03 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT WED MAY 26 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1203 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED...HIT AND MISS...THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
ALTHOUGH NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED...A
FEW STORMS MAY BECOME STRONG TO SEVERE PRODUCING HAIL AND STRONG
GUSTY WINDS. DUE TO THE SLOW MOVEMENT OF THE STORMS AND THE
MOISTURE IN THE AIR HEAVY RAINS AND LOCALIZED FLOODING IS ALSO POSSIBLE.

MODERATE FLOODING IS OCCURRING AT CHESTER ALONG THE MISSISSIPPI
RIVER.  PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

MODERATE FLOODING IS EXPECTED TO CONTINUE AT CHESTER ALONG THE
MISSISSIPPI RIVER UNTIL SATURDAY MORNING. PLEASE SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL..STRONG WIND GUSTS...OR
RAINFALLS IN EXCESS OF ONE INCH.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, May 26, 2:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     TSTM WND DMG     1 ESE SAUGET            38.58N  90.16W
05/26/2010                   ST. CLAIR          IL   BROADCAST MEDIA

            SEMI TRUCK BLOWN OVER JUST NORTH OF PARKS COLLEGE
            AIRPORT ON SAUGET BUSINESS BOULEVARD.

&&

BYRD
Local storm report, May 26, 2:41 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             FARMINGTON              37.78N  90.43W
05/26/2010  E0.50 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            SPOTTER IN FARMINGTON REPORTS PEA TO MARBLE SIZE HAIL

&&

KANOFSKY
Special weather statement, May 26, 2:41 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT WED MAY 26 2010

MOZ074-075-262030-
ST. FRANCOIS MO-STE. GENEVIEVE MO-
241 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STE. GENEVIEVE AND ST.
FRANCOIS COUNTIES UNTIL 330 PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARMINGTON...DRIFTING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARMINGTON...
  KNOB LICK...
  DOE RUN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, May 26, 2:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             FARMINGTON              37.78N  90.43W
05/26/2010  E0.50 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            SPOTTER REPORTS MARBLE SIZE HAIL FELL FOR ABOUT 10
            MINUTES IN FARMINGTON

&&

KANOFSKY
Local storm report, May 26, 2:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             FARMINGTON              37.78N  90.43W
05/26/2010  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

KANOFSKY
Special weather statement, May 26, 3:09 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT WED MAY 26 2010

ILZ079-102-MOZ075-262030-
MONROE IL-RANDOLPH IL-STE. GENEVIEVE MO-
309 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE...
SOUTHERN MONROE AND WESTERN RANDOLPH COUNTIES UNTIL 330 PM CDT...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BLOOMSDALE...OR 11 MILES
SOUTHWEST OF RED BUD...DRIFTING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STE. GENEVIEVE...
  BLOOMSDALE...
  KIDD...
  PRAIRIE DU ROCHER...
  MODOC...
  KELLOGG...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:57 AM CDTAreal Flood AdvisoryLSXGreene6 hr
May 26, 2:49 PM CDTAreal Flood AdvisoryLSXBond, Montgomery5 hr
May 26, 4:14 PM CDTAreal Flood AdvisoryLSXBond, Clinton, Madison, Saint Clair4 hr
May 26, 5:13 PM CDTAreal Flood AdvisoryLSXSaint Clair4 hr
May 26, 5:30 PM CDTSevere Thunderstorm WarningLSXMadison30 min
May 26, 5:38 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey37 min
May 26, 5:51 PM CDTAreal Flood AdvisoryLSXMacoupin, Madison4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.